3 Lessons from Bon Jovi's Daughter's Overdose | The Fix
facebook twitter RSS
HOT TOPICS: Alcoholism  Addiction  AA  Cocaine  Heroin

3 Lessons from Bon Jovi's Daughter's Overdose

A Fix expert offers three key safety rules that could potentially save a life in the event of an opioid overdose.

Image: 

Stephanie Bongiovi is recovering from her
heroin OD. Photo via

By Maia Szalavitz

11/20/12

| Share

You’re safe from minor drug possession arrests if you call 911 after overdosing or witnessing an overdose—at least that’s supposed to be the message of “Good Samaritan” laws passed recently in New York and other states. But last week when rocker Jon Bon Jovi’s 19-year-old daughter overdosed on heroin at Hamilton College in upstate New York, both Stephanie Bongiovi and the student who dialed 911 on her behalf were arrested on criminal heroin charges—which is exactly what the law was enacted to preclude. Fortunately, citing the legislation, prosecutors have now dropped those charges. An article in this week’s Journal of the American Medical Association calls for expansion of Good Samaritan laws and federal action to facilitate the distribution of a safe, nontoxic antidote to overdose on heroin or prescription pain relievers, which is currently in short supply. Read more here, on TIME.com.

If you or a loved one are taking any opioid for any reason, here are three key rules for safety that could make the difference between life and death:

1) Don’t mix painkillers or heroin with alcohol, benzodiapines (Valium, Xanax, etc.) or any other depressant drug (any drug that makes you sleepy or relaxed).  In these instances, 1+1 can equal five: the drugs can multiply each others’ effects in unpredictable ways. If you are prescribed an anti-anxiety or muscle relaxant drug along with a pain reliever, make sure all your doctors know everything that you are taking and do not exceed your prescribed dose.

2) If you see someone become unconscious, turn blue or start snoring strangely or breathing irregularly after taking any of these drugs, DO NOT LET THEM “SLEEP IT OFF.” They may never wake up, as the drugs can kill by slowly stopping breathing. If you have naloxone, use it. And call 911 immediately. If you don't have naloxone and want to keep it on hand, this site provides information on where you can get it, as well as information to encourage physicians to prescribe it for their patients on opioids.

3) If someone has apparently taken an overdose, perform rescue breathing not CPR. Recent CPR classes are instructing people to perform only chest compressions—while this will work for a heart attack, it won’t for an opioid overdose. Check the airway, make sure it is clear, then lift the person’s chin, pinch closed the nose and exhale a breath into them every five seconds.

Rehabilitation Directories

Most Popular
the fix tv